Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 2:11 PM EDT for Allen County, Whitley County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 2:11 PM EDT (18:11 UTC)
- Expired
- Aug 8, 2018, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:15 PM EDT | TSTM WND DMG | 3 Ne Tri-Lakes, IN | LARGE TREE DOWNED, APPROXIMATELY 3 TO 3.5 FEET IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS53 KIWX 081811
SVRIWX
INC003-183-081845-
/O.NEW.KIWX.SV.W.0062.180808T1811Z-180808T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
211 PM EDT WED AUG 8 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Allen County in northeastern Indiana...
Northeastern Whitley County in northeastern Indiana...
* Until 245 PM EDT.
* At 210 PM EDT, a severe thunderstorm was located over Tri-lakes,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbia City, Tri-lakes, Huntertown, Churubusco, Lorane, Blue
Lake, Goose Lake, Coesse, Wallen, Collins, Arcola, Ari and Lake
Everett.
This includes Interstate 69 in Indiana between mile markers 305 and
311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4120 8559 4127 8556 4127 8532 4126 8510
4105 8519
TIME...MOT...LOC 1810Z 282DEG 27KT 4123 8548
HAIL...1.00IN
WIND...60MPH
$$
MARSILI2 follow-up statements
030
WWUS53 KIWX 081826
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
226 PM EDT WED AUG 8 2018
INC003-183-081845-
/O.CON.KIWX.SV.W.0062.000000T0000Z-180808T1845Z/
Allen IN-Whitley IN-
226 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN ALLEN AND NORTHEASTERN WHITLEY COUNTIES...
At 225 PM EDT, a severe thunderstorm was located over Churubusco, or
8 miles east of Tri-lakes, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Huntertown, Churubusco, Collins, Blue Lake, Ari, Wallen and Lake
Everett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 8544 4127 8542 4127 8532 4126 8510
4109 8518
TIME...MOT...LOC 1825Z 282DEG 27KT 4121 8533
HAIL...<.75IN
WIND...60MPH
$$
MARSILI277
WWUS53 KIWX 081840
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
240 PM EDT WED AUG 8 2018
INC003-183-081850-
/O.EXP.KIWX.SV.W.0062.000000T0000Z-180808T1845Z/
Allen IN-Whitley IN-
240 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEN AND
NORTHEASTERN WHITLEY COUNTIES WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds in excess of 40 mph are still possible with this thunderstorm.
LAT...LON 4116 8544 4127 8542 4127 8532 4126 8510
4109 8518
TIME...MOT...LOC 1840Z 282DEG 27KT 4119 8519
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:35 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 8, 1:35 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 135 PM EDT Wed Aug 8 2018 .SYNOPSIS... Issued at 124 PM EDT Wed Aug 8 2018 Showers and storms have formed this afternoon and will continue into this evening with no severe weather anticipated. Highs in the 80s today will be able to drop to near 60 degrees tonight. For the rest of the week and into the weekend, afternoon showers and thunderstorms will remain in the forecast with highs in the 80s. Humidity continues through the rest of the work week. && .SHORT TERM...(Today and Tonight) Issued at 315 AM EDT Wed Aug 8 2018 Another post-convective/diurnal lull early this morning but longwave trough axis remains upstream with low level moisture plume still in place locally. A few ISO showers/storms remain possible through the early morning given approaching vort max and lingering moisture/ MUCAPE. However...expect better coverage to arrive late morning into this afternoon. Theta-e trough doesn't fully infiltrate our area until late this evening and embedded shortwave will be crossing our area during prime (such as it is) afternoon heating. Instability profiles are lower than previous days but models still indicate around 1000 J/kg 0-1km MLCAPE. This should be enough to support at least SCT convection given weak forcing and this is supported by most hi-res CAM's. Best chances would tend to be in the southeast where better moisture/instability exists but latest CAM's suggest most of our CWA is at risk of an afternoon storm and have raised PoPs accordingly. Severe weather potential is very low given marginal instability, shear, and forcing but can't entirely rule out a stronger storm. Low level wind profile does appear more unidirectional than yesterday with much more veered surface wind so threat for rotating updrafts would appear to be much lower and lackluster instability profiles should prevent a severe wind or hail threat. Precip will fully exit around 00Z and anticipate dry conditions overnight as lower theta-e airmass finally arrives. Highs today will be very similar to yesterday under mostly cloudy skies but tonight's lows will drop into the low 60s (possibly a few upper 50s) given falling dewpoints, clearing skies, and light winds. && .LONG TERM...(Thursday through Tuesday) Issued at 315 AM EDT Wed Aug 8 2018 Unfortunately, weather will remain on the active side through much of the period as perturbed northwest flow eventually turns into a closed upper low over the region early next week. This will lead to several periods of primarily diurnally-driven low chance PoPs. First weaker wave arrives Thursday afternoon and although CVA forcing appears minimal...models indicate a modest theta-e plume folding back into the area. With diurnal heating this will likely touch off a few SCT showers/storms and raised inherited PoPs to match latest concensus blends. Again, severe weather chances would appear low given poor wind/shear profiles and weak low level convergence but latest NAM and GFS are indicating a narrow ribbon of 1500+ J/kg MLCAPE driven largely by surface dewpoints returning to around 70F and therefore can't rule out an isolated severe pulse storm. Similar story for Fri but with lower instability and greater forcing. Held with mid-range chance PoPs and not anticipating anything severe at this point. Closed low takes shape by Sun and this will maintain chance for afternoon showers and a few storms. Better chances still look to be on Sun with upper low almost directly overhead. After a warm day Thu...high temps will remain near to slightly below normal through the weekend. Upper low lifts early next week but another trough will follow close on its heels with another chance for rain next Wed. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 124 PM EDT Wed Aug 8 2018 Another day of lingering MVFR conditions with a few showers around to start the TAF period. There is a lake boundary and another convergent boundary to contend with this afternoon and short range models form storms and showers along those as the boundary shifts southeast. Can also see showers forming ahead of the boundary. Not expecting very many severe storms today, but gusty winds and heavy rain are possible. Heavy rain may be able to drop flight conditions down into MVFR to IFR. Again, there are hints that fog may form tonight especially where rain falls this afternoon. Winds are expected to be light tonight so that also helps. LAV guidance and aviation visby models have FWA getting lowered visby but NAM soundings show SBN has the better potential with lacking sfc moisture at FWA. Still, with enough uncertainty here, will hold off on inclusion in TAFs for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller SHORT TERM...AGD LONG TERM...AGD AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 3:20 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 320 AM EDT Wed Aug 8 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 320 AM EDT Wed Aug 8 2018 /220 AM CDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are possible today but severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-091000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 320 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible this morning but no severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time.
In the hours before
Special weather statement, Aug 8, 12:47 PM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 1247 PM EDT WED AUG 8 2018 INZ004-005-081715- St. Joseph-Elkhart- 1247 PM EDT WED AUG 8 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKHART AND NORTHEASTERN ST. JOSEPH COUNTIES... At 1246 PM EDT, strong thunderstorms were clustered over northeast Saint Joseph and northwest Elkhart counties, moving east at 20 mph. Winds in excess of 30 mph and heavy downpours are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake, Dunlap, Osceola, Bristol, Roseland and Indian Village. This includes Interstate 80 in Indiana between mile markers 77 and 101. && LAT...LON 4176 8578 4164 8579 4165 8627 4176 8625 TIME...MOT...LOC 1646Z 270DEG 12KT 4172 8618 MCS
Special weather statement, Aug 8, 1:17 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Northern Indiana 117 PM EDT WED AUG 8 2018 INZ005-006-081745- Lagrange-Elkhart- 117 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN LAGRANGE COUNTIES... At 116 PM EDT, an area of strong thunderstorms extended from east of Elkhart to near Middlebury, moving east at 30 mph. Winds in excess of 30 mph and brief heavy rain are possible with this storm. Locations impacted include... Lagrange, Middlebury, Bristol, Scott, Shipshewana, Howe, Plato, Woodruff, Ontario, Emma and Oliver Lake. This includes Interstate 80 in Indiana between mile markers 99 and 125. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4156 8532 4164 8584 4176 8583 4176 8533 TIME...MOT...LOC 1716Z 269DEG 25KT 4169 8572 FISHER
Special weather statement, Aug 8, 1:51 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Northern Indiana 151 PM EDT WED AUG 8 2018 INZ024-025-081815- Wabash-Huntington- 151 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASH AND WEST CENTRAL HUNTINGTON COUNTIES... At 151 PM EDT, a strong thunderstorm was located near Andrews, or 7 miles east of Wabash, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Huntington, Andrews and Lagro. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4081 8573 4085 8573 4091 8551 4077 8552 TIME...MOT...LOC 1751Z 273DEG 14KT 4083 8568 FISHER
Special weather statement, Aug 8, 2:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
202 PM EDT WED AUG 8 2018
INZ008-017-081830-
Noble-Whitley-
202 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE AND NORTHERN
WHITLEY COUNTIES...
At 201 PM EDT, a strong thunderstorm was located near Tri-lakes,
moving east at 30 mph.
Winds gusts to 40 mph are possible with this storm.
Locations impacted include...
Tri-lakes, Churubusco, Etna, Ege, Green Center, Lorane, Merriam, Blue
Lake, Big Lake, Goose Lake, Loon Lake, Collins, Ormas and Bear Lake.
Seek shelter until this storm passes.
&&
LAT...LON 4122 8565 4124 8565 4134 8561 4130 8524
4126 8526 4126 8531 4118 8531 4118 8533
4116 8535
TIME...MOT...LOC 1801Z 282DEG 28KT 4127 8554
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:12 PM EDT | Special Weather Statement | IWX | LaPorte | 33 min |
| Aug 7, 8:26 PM EDT | Tornado Warning | IWX | Whitley | 34 min |
| Aug 7, 8:49 PM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| Aug 8, 12:47 PM EDT | Special Weather Statement | IWX | Elkhart | 28 min |
| Aug 8, 1:17 PM EDT | Special Weather Statement | IWX | LaGrange | 28 min |
| Aug 8, 1:51 PM EDT | Special Weather Statement | IWX | Huntington | 24 min |
| Aug 8, 2:02 PM EDT | Special Weather Statement | IWX | Whitley | 28 min |
| Aug 8, 2:25 PM EDT | Special Weather Statement | IWX | Starke | 35 min |
| Aug 8, 2:30 PM EDT | Special Weather Statement | IWX | Miami | 30 min |
| Aug 8, 2:37 PM EDT | Special Weather Statement | IWX | DeKalb | 38 min |
| Aug 8, 2:40 PM EDT | Special Weather Statement | IWX | Steuben | 50 min |
| Aug 8, 2:46 PM EDT | Special Weather Statement | IWX | Allen | 44 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | IWX | Marshall | 36 min |
| Aug 8, 2:59 PM EDT | Special Weather Statement | IWX | Wabash | 31 min |
| Aug 8, 3:39 PM EDT | Special Weather Statement | IWX | Huntington | 21 min |
| Aug 8, 3:46 PM EDT | Special Weather Statement | IWX | Adams | 44 min |
| Aug 8, 4:22 PM EDT | Special Weather Statement | IWX | Kosciusko | 23 min |
| Aug 8, 4:34 PM EDT | Special Weather Statement | IWX | Adams | 26 min |
| Aug 8, 4:50 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Aug 8, 5:08 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 40 min |
| Aug 8, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wells | 44 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | IWX | Blackford | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.